MAUDE Adverse Event Report: MICROLINE SURGICAL INC. RENEW RIGID SHAFT HANDPIECE, 42 CM, REUSABLE; MANUAL DETACHABLE SURGICAL INSTRUMENTS

MICROLINE SURGICAL INC. RENEW RIGID SHAFT HANDPIECE, 42 CM, REUSABLE; MANUAL DETACHABLE SURGICAL INSTRUMENTS
Model Number 3925
Medical Device Problem Code Smoking (1585)
Health Effect - Clinical Code Bowel Burn (1756)
Date of Event 05/07/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A renew handpiece and the 3142 tip that was used during the surgery when this adverse event occured were both returned to msi for investigation.The items wer returned, decontaminated, visually inspected and lab evaluated.After evaluation the complaint is confirmed.The handpiece was returned with no remnant of an o-ring left on the device -indicating that they had probably been using this device without a proper o-ring for some time.The peek outer tube at this distal end has burn/melt marks where the electrical arcing occurred during the procedure, see image attached.This is clearly a very old handpiece with the microline pentax name still on the top cover, there are indications of general wear on the device but in general it is in satisfactory condition otherwise.There were no other alterations to the device noted - the outer peek shaft, rotational knob, top cover, cautery post and handle components appear are the original parts with no alterations or alternate parts used.The 3142 disposable tip was also returned with the handpiece.There is no damage to the backhub from the electrical event.The microline heatshrink is still on the tip, however there are some signs of wear on the heatshrink that may indicate that the tip may have been sterilized and reused.They appear to be light scratches and marks on the heatshrink, something that i would not expect to see on a one-time used device.
 
Event or Problem Description
Reusable laparoscopic instruments and disposable tip were inspected prior to putting together for any visual defects.None noted.While surgeon was using a extralong microline laparoscopic handled instrument with a disposable scissor tip, surgical first assistant notice a plume coming from the threaded portion, the distal end of instrument.Surgeon was asked to stop and it was observed that there was 1/3 of cm thermal damage.General surgeon was consulted and oversewed the injury.The injury did not enter the serosal layer and the general surgeon did state that it could have been left alone but since he was there it was oversewn.The area of injury was the descending colon.

Brand Name
RENEW RIGID SHAFT HANDPIECE, 42 CM, REUSABLE
Common Device Name
MANUAL DETACHABLE SURGICAL INSTRUMENTS
Manufacturer (Section D)
MICROLINE SURGICAL INC.
50 dunham road
suite 1500
beverly MA 01915
MDR Report Key12578150
Report Number1223422-2021-00009
Device Sequence Number3255737
Product Code GEI
UDI-Device Identifier00811099010616
UDI-Public00811099010616
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K962119
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 10/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number3925
Device Catalogue Number3925
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/15/2021
Initial Report FDA Received Date10/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;